Michigan, 2004

Flood in Michigan, June 11 to 21, 2004

June 11 to 21, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 11, 8:30 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 11, 8:30 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
930 AM EDT FRI JUN 11 2004

.UPDATE...

FAIRLY DEEP (4000 FEET) LOW LEVEL EASTERLY FLOW CONTINUES TO ADVECT
DRIER AIR INTO SOUTHEAST MICHIGAN FROM EASTERN ONTARIO. SURFACE DEW
POINTS HAVE DROPPED INTO THE UPPER 40S TO MID 50S.
24 HOUR RAINFALL TOTALS RANGED FROM A HALF AN INCH ACROSS THE ANN
ARBOR/DETROIT AREA WITH UP TO 2.25 INCHES TOWARD THE OHIO BORDER.
SOME SPECIFIC AMOUNTS THROUGH 8 AM.
DET 0.42 INCHES
BOLLES HARBOR 0.50 INCHES
DTW 0.51 INCHES
ARB 0.60 INCHES
HELL 0.75 INCHES
MONROE 1.02 INCHES
MILFORD 1.05 INCHES
HUDSON (3E) 1.49 INCHES
TECUMSEH 2.15 INCHES

CURRENT RADAR TRENDS CONTINUE TO SUPPORT HEAVIEST RAINFALL REMAINING
SOUTH OF LOWER MICHIGAN...AS 925 TO 850 MB FGEN REMAINS JUST SOUTH
OF THE BORDER. SURFACE BASED INSTABILITY/THUNDERSTORMS TO REMAIN
COMFORTABLY SOUTH OF THE CWA ACROSS CENTRAL INDIANA/OHIO.

ZONES IN GOOD SHAPE...AS PRECIPITATION WILL TAPER OFF THIS
AFTERNOON...WITH AMPLIFYING UPPER LEVEL RIDGE MOVING OVER
THE CENTRAL GREAT LAKES REGION.

WILL MAKE A FEW PHONE CALLS ACROSS THE SOUTHERN THIRD OF THE
CWA...TO MAKE SURE FLOODING IS NOT AN ISSUE BEFORE DROPPING THE
FLOOD WATCH. ALTHOUGH...MAY NEED TO ISSUE ANOTHER FLOOD WARNING FOR
THE HURON RIVER AT HAMBURG AS IT IS RIGHT AT FLOOD STAGE.

NO ZONE UPDATE PLANNED AT THE MOMENT.

SF

.PREVIOUS DISCUSSION ISSUED AT 407 AM...
A DEEP UPPER LOW IS SITUATED OFF THE EAST COAST OF CANADA...WITH AN
UPPER LEVEL JET AXIS EXTENDING FROM NORTHERN ONTARIO THROUGH
SOUTHERN QUEBEC PER 12Z UPPER AIR PLOTS AND CURRENT WATER VAPOR
LOOP. ANOTHER UPPER LOW IS ROTATING OVER NORTHERN WYOMING...WHILE A
SHARP UPPER LEVEL RIDGE AXIS EXTENDS ACROSS THE UPPER MISSISSIPPI
VALLEY/WESTERN GREAT LAKES REGION. MEANWHILE...AT THE SURFACE HIGH
PRESSURE IS LOCATED OVER JAMES BAY...WITH A NEARLY STATIONARY
FRONTAL BOUNDARY LOCATED FROM JUST NORTH OF CHICAGO TO NEAR DAYTON
OHIO. THE WATER VAPOR IMAGERY SHOWS A NICE PLUME OF SUB TROPICAL
MOISTURE EXTENDING FROM THE TEXAS GULF COAST INTO THE OHIO
VALLEY/SOUTHERN GREAT LAKES. THE 12Z UPPER AIR PLOTS SHOWED
PRECIPITABLE WATER VALUES IN THIS REGION BETWEEN 1.75 AND 2.0 INCHES
AND 700MB DEWPOINTS OF 3 TO 5 DEG C.

HEAVY RAINFALL TODAY WILL BE THE MAIN FORECAST CONCERNS WITH THIS
PACKAGE. AREA RADARS SHOWS A SWATH OF RAIN FROM CENTRAL WISCONSIN TO
CENTRAL INDIANA. STRONG CONVECTION THAT MOVED ACROSS NORTHERN
INDIANA A FEW HOURS AGO HAS NOTICEABLY DISRUPTED THE INFLOW ALONG
THE SURFACE BOUNDARY. BASED ON PROFILER DATA AND THE IR SATELLITE
LOOP...IT APPEARS THAT THE STRONGEST LOW LEVEL CONVERGENCE HAS
SHIFTED INTO CENTRAL ILLINOIS/INDIANA...A LITTLE FARTHER SOUTH THAN
THE 00Z MODEL SUITE INDICATED. DEEP LAYER FRONTOGENETICAL LIFT AS
WELL AS LIFT AHEAD OF A PAIR OF SHORT WAVE TROUGHS RIDING ATOP THE
RIDGE AXIS IS STILL GENERATING PLENTY OF RAINFALL ACROSS THE SOTHERN
GREAT LAKES. THE SHORT WAVES WILL MOVE SOUTHEAST INTO SOUTHERN LOWER
MI THIS MORNING AS THE RIDGE AMPLIFIES OVER THE WESTERN GREAT LAKES.
THIS WILL INCREASE THE CONFLUENT FLOW ALOFT OVER THE REGION AND
STRENGTHEN THE FRONTOGENETICAL LIFT WITHIN THE ENTRANCE REGION OF
THE UPPER LEVEL JET OVER CANADA. A VERY STRONG MOISTURE GRADIENT
WILL EXIST OVER SE MICHIGAN TODAY...THE 00Z KAPX SOUNDING ACTUALLY
HAD A 30 DEG DEWPOINT DEPRESSION AT 850MB. THIS DRY AIR WILL BUILD
ACROSS THE SAGINAW VALLEY AND THUMB REGION TODAY. WITH THE DEEPEST
MOISTURE AND LIFT FOCUSSED SOUTH...WILL CONTINUE WITH CATEGORICAL
POPS SOUTH...DECREASING POPS TO THE NORTH. WILL ACTUALLY CARRY A DRY
FORECAST IN THE THUMB REGION DUE TO THE DRY AIR ADVECTING IN FROM
THE NORTHEAST.

AS FAR AS THE FLOOD WATCH GOES...THE STRONGER CONVECTION LOOKS TO BE
SETTING UP MUCH FARTHER SOUTH. THUS FAR...QPF HAS BEEN LESS THAN
0.15 INCHES SOUTH OF I-94. GIVEN THE AMOUNT OF FRONTOGENETICAL LIFT
EXPECTED ACROSS THE FAR SOUTHERN PORTIONS OF THE FORECAST AREA
TODAY...WILL STILL MAINTAIN THE FLOOD WATCH ALONG AND SOUTH OF A
DETROIT TO ANN ARBOR LINE AND DROP IT TO THE NORTH. THE ETA SOLUTION
SHOWS THE BULK OF THE PRECIPITATION FALLING ALONG AND SOUTH OF A
LINE FROM LAN TO TOL. HOWEVER...PRECIP UPSTREAM IS FALLING MUCH
FARTHER NORTH THAN THE ETA INDICATES...SO WILL ACCOUNT FOR THIS IN
THE GRIDS. ELEVATED INSTABILITY WILL BE QUITE WEAK PER MODEL
SOUNDINGS. ETA CROSS SECTIONS DO SHOW SOME POTENTIAL INSTABILITY
ABOVE 925MB...SO WILL MAINTAIN A MENTION OF THUNDER. ANY STORM WILL
BE CAPABLE OF TORRENTIAL RAINFALL TODAY BASED ON THE AMOUNT OF
AVAILABLE MOISTURE AND HIGH FREEZING LEVELS. WARM CLOUD PROCESSES
WILL BE VERY EFFICIENT AT PRODUCING HEAVY RAINFALL. SO THERE IS
STILL A POTENTIAL FOR RAINFALL AMOUNTS TO EXCEED TWO INCHES IN THE
WATCH AREA TODAY.

WILL CONTINUE A LOW CHANCE FOR LIGHT RAIN ACROSS THE SOUTH THIS
EVENING TO ACCOUNT FOR SOME LINGERING FRONTOGENETICAL LIFT.
OTHERWISE...THE SURFACE HIGH WILL BUILD INTO THE EASTERN GREAT
LAKES...ADVECTING MUCH DRYER AIR ACROSS SE MICHIGAN. THE 00Z MODEL
SUITE ARE IN VERY GOOD AGREEMENT THROUGH THE WEEKEND SHOWING THE
UPPER LOW OUT WEST LIFTING INTO CANADA THEN GRADUALLY
WEAKENING...BREAKING DOWN THE UPPER RIDGE THAT WILL BE OVER THE
EASTERN LAKES REGION ON SATURDAY. THE UPPER FLOW WILL THEN BECOME A
LITTLE MORE ZONAL TOWARD THE END OF THE WEEKEND...WITH THE SURFACE
FEATURES FAIRLY DIFFUSE. ON SATURDAY...STRONG 850MB MOISTURE
ADVECTION WILL WORK EAST ACROSS THE FORECAST AREA VERY SLOWLY...WITH
THE BEST INSTABILITY LOCATED OVER SW LOWER MICHIGAN. WILL CONTINUE
WITH CHANCE POPS ACROSS THE WESTERN HALF OF THE FORECAST AREA TO
ACCOUNT FOR CONVECTION MOVING IN FROM WESTERN LOWER. EXPECT ANY
CONVECTION WILL STRUGGLE TO MOVE EAST INTO THE MORE STABLE AIR OVER
SE MICHIGAN. CHANCE OF POPS LOOK GOOD ON SUNDAY INTO MONDAY AS A
MOIST/UNSTABLE AIRMASS WILL RESIDE OVER THE REGION.

THE LATEST GFS...CANADIAN AND TO A LESSOR EXTENT THE ETAXX ARE
BACKING OFF ON TIMING AND STRENGTH OF HIGH PRESSURE BUILDING INTO
THE REGION MID WEEK. THEY ARE ALSO SLOWER TO MOVE A COLD FRONT
THROUGH THE AREA. WILL THEREFORE ADD A CHANCE OF THUNDERSTORMS TO
TUESDAY. OTHERWISE...NO ADDITIONAL UPDATES WILL BE MADE TO THE
FORECAST BEYOND SUNDAY.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH...TODAY...
MIZ075-076-082-083.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Jun 11, 4:15 AM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
515 AM EDT FRI JUN 11 2004

MIZ075-076-082-083-112200-
LENAWEE-MONROE-WASHTENAW-WAYNE-
515 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. PLEASE REFER TO THE FLOOD
STATEMENT ISSUED BY THIS OFFICE FOR MORE DETAILS.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAINFALL. THUNDERSTORMS WILL MOVE EAST AT 20 MPH. THESE STORMS ARE
THE RESULT OF AN UPPER LEVEL DISTURBANCE PASSING THROUGH THE REGION.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY AS A
SERIES OF FRONTAL BOUNDARIES AND UPPER LEVEL DISTURBANCES MOVE
THROUGH THE REGION. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ060-061-068>070-112200-
GENESEE-LIVINGSTON-MACOMB-OAKLAND-SHIAWASSEE-
515 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE...BUT MAY PRODUCE BRIEFLY HEAVY RAINFALL.
STORMS WILL BE EAST AT 20 MPH. THESE STORMS ARE THE RESULT OF AN
UPPER LEVEL DISTURBANCE PASSING THROUGH THE REGION.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY AS A
SERIES OF FRONTAL BOUNDARIES AND UPPER LEVEL DISTURBANCES MOVE
THROUGH THE REGION. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ047>049-053>055-062-063-112200-
BAY-HURON-LAPEER-MIDLAND-SAGINAW-SANILAC-ST. CLAIR-TUSCOLA-
515 AM EDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW VALLEY AND THUMB.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAY TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY THROUGH TUESDAY AS A
SERIES OF FRONTAL BOUNDARIES AND UPPER LEVEL DISTURBANCES MOVE
THROUGH THE REGION. THERE IS A SLIGHT CHANCE OF SEVERE STORMS ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CONSIDINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Livingston

When
June 11, 9:45 AM EST to June 21, 3:15 AM EST
Where
Livingston forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.603, -83.911 (the zone’s center; the record gives no point)

The Huron River at Hamburg went above it 6.5 foot flood stage at 945 am EST on the 11th. The river crested at 7.0 feet at 230 pm EST on the 16th, then fell below flood stage at 315 am EST on the 21st.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405202.